The anti-seizure drug ezogabine (Potiga) may cause skin and eye discoloration, the FDA warned in a safety communication.
The agency has received reports of blue skin discoloration occurring on or around the lips, in the nail beds of the fingers or toes, and in more widespread areas on the face and legs, among patients taking ezogabine. Scleral and conjunctival discoloration on the white of the eye and inside the eyelids has been observed as well.
Ezogabine may also induce pigment changes in the retina that can result in serious eye disease with loss of vision, the communication cautioned.
“All patients taking ezogabine should have a baseline eye exam and periodic eye exams that should include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms, ocular coherence tomography, perimetry and electroretinograms,” the FDA recommended.
It has not yet been determined whether the skin discoloration reported with ezogabine is reversible. It generally occurs after four years of treatment with the drug, but has appeared earlier in some patients, the agency noted. In some instances, retinal abnormalities have been noted without accompanying skin discoloration.
The FDA recommends patients who experience decreased visual acuity or skin discoloration discontinue ezogabine unless there are no alternative medications. However, it is warning consumers against doing so without consulting their healthcare providers, due to concerns over the potential for fatal seizure withdrawals.
The agency and drug manufacturer Valeant Pharmaceuticals of Quebec are conducting an ongoing investigation into the cause of the adverse events.